Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Sioux Falls, SD

May 9, 2004Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 10:05 PM CDT for Nobles County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 10:05 PM CDT (03:05 UTC)
Expired
May 9, 2004, 10:30 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Nobles County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS53 KFSD 100305
SVRFSD
MNC105-100330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1030 PM CDT

* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF WORTHINGTON...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WORTHINGTON AROUND 1015 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4360 9579 4350 9577 4351 9548 4367 9548

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:25 PM CDT, 40 minutes earlier.

Area forecast discussion, May 9, 9:25 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT SUN MAY 9 2004

.DISCUSSION...

HECTIC TO SAY THE LEAST. SVR WX ONGOING SO MAKE SHORT. FRONTAL BNDRY
AND PREFRONTAL TROUGH CONVERGENCE SET OFF EXPLOSIVE MAIN EVENT EARLY
EVNG...PRECEDED BY SLOW MOVING SUPERCELL IN CLAY/UNION COUNTIES.
AIRMASS REMAINS FAVORABLE FOR STORMS ACRS SE AHEAD OF FRONTAL
BNDRY...BUT NOT QUITE AS GOOD AS EARLIER SOURCE. LLJ STARTING TO
CRANK UP ON NLG/FBY PROFILERS AS WELL...AHEAD OF WAVE SLIDING ACRS
WRN NEBRASKA. WL SEE INCREASE AGAIN TO N INTO SERN SD IN THE POST
MIDNIGHT HOURS...BEFORE STARTING TO WANE AGAIN LATE. TO N...WL KEEP
DRY...AND SECONDARY CD PUSH LT TONIGHT MOVING TO NRN CWA...WNDS
EXPECTED TO DROP OFF AFTER CLEARING OF CONVECTION.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 9, 11:40 AM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT SUN MAY 09 2004

SMALL TYPO IN THE FIRST PARAGRAPH

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS IN THE MID AND LATE
AFTERNOON HOURS ALONG AND EAST OF A TYNDALL SOUTH DAKOTA TO DE
SMET SOUTH DAKOTA LINE...ENDING AT I 29. ALONG AND EAST OF
INTERSTATE 29...A MODERATE RISK OF SEVERE THUNDERTORMS EXISTS
VERY LATE THIS AFTERNOON AND THROUGH ABOUT MIDNIGHT. HAIL UP TO 2
INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH ARE POSSIBLE IN THE
MODERATE RISK AREA...WHICH INCLUDES VERY FAR EXTREME SOUTHEAST
SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND DAKOTA
COUNTY NEBRASKA. HAIL UP TO THE SIZE OF NICKELS AND WINDS TO 70
MPH ARE POSSIBLE IN THE SLIGHT RISK AREA...INCLUDING MUCH OF
SOUTHEAST SOUTH DAKOTA AND DIXON COUNTY NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN THE MODERATE RISK
AREA

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 9, 7:23 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT SUN MAY 9 2004

MNZ071-072-097-SDZ056-061>069-100040-
BON HOMME-CHARLES MIX-DOUGLAS-HUTCHINSON-LINCOLN-LINCOLN MN-LYON MN-
MCCOOK-MINNEHAHA-MOODY-PIPESTONE MN-TURNER-YANKTON-
723 PM CDT SUN MAY 9 2004

...SEVERE THUNDERSTORM NUMBER 171 HAS BEEN CANCELLED FOR
PORTIONS OF EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...

WITH THE FRONTAL ZONE SHIFTING SOUTH OF THE AREA...THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BON HOMME...CHARLES MIX...
DOUGLAS...HUTCHINSON...LINCOLN SOUTH DAKOTA...LINCOLN MINNESOTA...
LYON MN...MCCOOK...MINNEHAHA...MOODY...PIPESTONE...TURNER...
AND YANKTON COUNTIES.  THE WATCH WILL REMAIN IN EFFECT UNTIL 8 PM
FOR CLAY AND UNION COUNTIES.  THE REMAINDER OF SOUTHWEST
MINNESOTA COUNTIES OF MURRAY...COTTONWOOD...ROCK...NOBLES...AND
JACKSON WILL BE REPLACED BY A NEW WATCH SHORTLY.

CHAPMAN
Local storm report, May 9, 7:25 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  1.00 INCH        UNION              SD   BROADCAST MEDIA

&&

CPJ
Local storm report, May 9, 7:26 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  1.00 INCH        CLAY               SD   PUBLIC

0646 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  0.75 INCH        UNION              SD   BROADCAST MEDIA

0658 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  0.75 INCH        UNION              SD   BROADCAST MEDIA

0710 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

0724 PM     HAIL             6 E VERMILLION          42.78N 96.81W
05/09/2004  1.00 INCH        UNION              SD   BROADCAST MEDIA

&&

CPJ
Local storm report, May 9, 7:49 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 E VERMILLION          42.78N 96.85W
05/09/2004  0.88 INCH        CLAY               SD   PUBLIC

&&

CPJ
Local storm report, May 9, 7:54 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             2 N ELK POINT           42.71N 96.68W
05/09/2004  1.50 INCH        UNION              SD   LAW ENFORCEMENT

&&

CPJ
Special weather statement, May 9, 9:28 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT SUN MAY 9 2004

IAZ002-003-012>014-020-021-MNZ081-090-100400-
CHEROKEE IA-CLAY IA-COTTONWOOD MN-DICKINSON IA-JACKSON MN-OBRIEN IA-
OSCEOLA IA-PLYMOUTH IA-SIOUX IA-
928 PM CDT SUN MAY 9 2004

...NUMEROUS DUST DEVILS BEING REPORTED...

A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE MOVING EAST ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING.  WITH DRY
DIRT IN THE AREA...THE INFLOW CIRCULATION INTO THESE STORMS ARE
PRODUCING NUMEROUS DUST DEVILS...WELL IN ADVANCE OF THE
THUNDERSTORMS. THESE DUST DEVILS APPEAR TO LOOK MUCH LIKE A
TORNADO...BUT THEY ARE NON-ROTATING INFLOW WINDS AND NOT LIKELY TO
PRODUCE STRUCTURAL DAMAGE.  THE THUNDERSTORMS ARE MOVING EAST AT 15
TO 20 MPH...AND THE POSSIBILITY OF DUST DEVILS...IN ADVANCE OF THE
STORMS...WILL CONTINUE THROUGH 11 PM THIS EVENING.

HOWEVER...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR THIS
AREA THROUGH MIDNIGHT.

HARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:01 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray29 min
May 9, 8:13 PM CDTTornado WarningFSDRock32 min
May 9, 8:15 PM CDTTornado WarningFSDNobles30 min
May 9, 8:28 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles47 min
May 9, 8:46 PM CDTSevere Thunderstorm WarningFSDNobles29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.